Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS La Crosse, WI

May 15, 2017Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2017, 8:14 PM CDT for Grant County, Wisconsin. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 8:14 PM CDT (01:14 UTC)
Expired
May 15, 2017, 8:43 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

County Grant County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 8:21 PM CDTTSTM WND DMGPlatteville, WISMALL BRANCHES DOWN. TIME ESTIMATED FROM RADAR.
May 15, 8:25 PM CDTTSTM WND GST 60Hazel Green, WIESTIMATED 50 TO 60 MPH WIND GUSTS. SMALL BRANCHES DOWN.
May 15, 8:35 PM CDTTSTM WND GST 47Platteville, WI&&
May 15, 8:35 PM CDTTSTM WND GST 47Platteville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS53 KARX 160114
SVRARX
WIC043-160200-
/O.NEW.KARX.SV.W.0047.170516T0114Z-170516T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
814 PM CDT MON MAY 15 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Eastern Grant County in southwestern Wisconsin...

* Until 900 PM CDT

* At 813 PM CDT, severe thunderstorms were located along a line
  extending from near Boscobel to near Fennimore to Asbury, moving
  east at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Severe thunderstorms will be near...
  Hazel Green and Cuba City around 830 PM CDT. 

Other locations impacted by these severe thunderstorms include
Preston, Georgetown, Arthur, Montfort and Potosi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4254 9064 4264 9071 4294 9063 4312 9074
      4315 9072 4316 9043 4251 9043 4251 9064
TIME...MOT...LOC 0113Z 272DEG 49KT 4309 9070 4294 9056 4249 9076 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

JSB
4 follow-up statements
692 
WWUS53 KARX 160122
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT MON MAY 15 2017

WIC043-160200-
/O.CON.KARX.SV.W.0047.000000T0000Z-170516T0200Z/
Grant WI-
822 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN GRANT COUNTY...

At 820 PM CDT, severe thunderstorms were located along a line
extending from near Boscobel to 9 miles east of Fennimore to Dubuque,
moving east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Emergency Manager. at 820 PM CDT, a 68 mph wind gust was 
         reported in Cuba City. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

These severe storms will be near...
  Hazel Green and Cuba City around 835 PM CDT. 

Other locations impacted by these severe thunderstorms include
Preston, Georgetown, Arthur, Montfort and Potosi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and 
widespread significant wind damage. Although a tornado is not 
immediately likely, it is best to move to an interior room on the 
lowest floor of a building. These storms may cause serious injury 
and significant property damage.

&&

LAT...LON 4254 9064 4264 9071 4294 9063 4312 9074
      4315 9072 4316 9043 4251 9043 4251 9064
TIME...MOT...LOC 0120Z 272DEG 49KT 4309 9062 4294 9048 4249 9068 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

JSB
757 
WWUS53 KARX 160127
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
827 PM CDT MON MAY 15 2017

WIC043-160200-
/O.CON.KARX.SV.W.0047.000000T0000Z-170516T0200Z/
Grant WI-
827 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN GRANT COUNTY...

At 825 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Muscoda to 9 miles northwest of
Mineral Point to Menominee, moving east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Emergency Manager. at 820 PM CDT, a 68 mph wind gust was 
         reported in Cuba City. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

these severe thunderstorms will remain over mainly rural areas of
eastern Grant County, including the following locations: Preston,
Georgetown, Arthur, Montfort and Potosi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4254 9064 4264 9071 4294 9063 4312 9074
      4315 9072 4316 9043 4251 9043 4251 9064
TIME...MOT...LOC 0125Z 272DEG 49KT 4308 9049 4293 9035 4248 9055 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

JSB
900 
WWUS53 KARX 160136
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
836 PM CDT MON MAY 15 2017

WIC043-160200-
/O.CON.KARX.SV.W.0047.000000T0000Z-170516T0200Z/
Grant WI-
836 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN GRANT COUNTY...

At 834 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Muscoda to near Mineral Point to
near Hazel Green, moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4295 9051 4315 9055 4316 9043 4251 9043
      4251 9062
TIME...MOT...LOC 0134Z 271DEG 45KT 4308 9036 4293 9022 4248 9043 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

JSB
723 
WWUS53 KARX 160143
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
843 PM CDT MON MAY 15 2017

WIC043-160152-
/O.CAN.KARX.SV.W.0047.000000T0000Z-170516T0200Z/
Grant WI-
843 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Wisconsin.

LAT...LON 4295 9051 4315 9055 4316 9043 4251 9043
      4251 9062
TIME...MOT...LOC 0141Z 272DEG 49KT 4308 9022 4293 9008 4248 9030 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 15, 6:39 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
639 PM CDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon May 15 2017

Complex scenario this afternoon into the overnight concerning
thunderstorm coverage and severe potential. As of 15.19Z, there is
a narrow band of showers and thunderstorms from the Twin Cities to
La Crosse to Richland Center along the leading instability gradient.
These storms are producing some pea hail and brief heavy rain,
but are otherwise not expected to produce widespread severe
storms as they lift northeastward this afternoon.

For much of the morning, convection allowing models (CAMs) were
showing additional convective development by mid-afternoon across
south-central MN into northern IA within 1500-2500 J/kg MLCAPE
instability plume (surface dewpoints mid 50s to mid 60s) and 30 to
40 kts of 0-3 km shear as a weak short-wave lifted across the
region. Latest HRRR/ESRL HRRR now appear to be backing away from
that idea somewhat, or least delaying it until late afternoon/early
evening, so overall confidence not as high as preferred this
close to a potential event. If storms do develop, instability/shear
profiles support large hail and damaging winds for areas mainly
south of I-90. Farther north, severe potential is more limited.

A second round of showers and thunderstorms is possible later this
evening and into the overnight as an ill-defined surface warm
front currently draped across central IA is forecast to lift
northward with a strengthening low-level jet. Elevated storms
north of the front could produce hail, but freezing levels around
12-13 kft may be a limiting factor for severe hail. Perhaps a
greater threat will be locally heavy rainfall with training
potential and PWATs around 1.5 inches, although placement of this
precipitation is uncertain and dependent on the evolution of
storms this afternoon. If, and it's a big if, the warm front can
move far enough north early this evening and encounter a more
unstable/pristine, moisture-rich boundary layer, cannot completely
rule out an isolated tornado or damaging winds. Confidence in
this scenario is very low.

Warm front should lift north of I-90 by 12Z Tuesday, allowing for
some lingering morning convection mainly north of I-94. Still
expect a drying trend into the afternoon with periods of sunshine.
Atmosphere becomes well capped with 925 hPa temperatures rising
to between +21 and +24 Celsius. Assuming there is clean window
with more sun than clouds, temperatures are likely to rise into
the mid to upper 80s, but still cannot rule out some locations
reaching 90 degrees. Tuesday still looking breezy to locally windy
with roughly 30 to 35 kts in the well mixed boundary layer. This
will result in frequent southerly gusts up to 35 mph, especially
west of the MS River.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon May 15 2017

Shower and thunderstorm chances return Tuesday night through
Wednesday as a negatively-tilted 500 hPa closed low lifts
northeastward from the Central Plains to the Upper Midwest.
Despite strong shear, severe potential looks iffy at this point
with a dirty warm sector. If substantial clearing/heating can
occur ahead of the eastward advancing cold front, some severe
storms will be possible. Latest GFS/NAM/ECMWF continue to show
that the highest QPF will fall along and north of the surface low
track from central MN into northern WI. Highs Wednesday will be
cooler, generally in the 70s region-wide.

Should see a brief dry period on Thursday with short-wave ridging
aloft, although temperatures will be dropping into the 60s for
highs. Precipitation chances return Friday into the weekend as a
broad trough with multiple short-waves takes up residence across
the the western two-thirds of the CONUS. Instability generally
remains south of the forecast area, so thunder activity is
unlikely. Temperatures will also be unseasonably cool with daily
highs in the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon May 15 2017

Scattered showers and thunderstorms are expected at the taf sites
tonight. MVFR to IFR conditions are possible in and near any
storms. This activity should lift north of the TAF sites after
10Z. VFR conditions are then expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Wetenkamp
Hazardous weather outlook, May 15, 3:16 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
316 PM CDT Mon May 15 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
316 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to increase in coverage this evening
and continue into the overnight. The greatest risks will be large
hail and locally heavy rainfall. Localized flooding would be
possible where storms repeat over the same area. A very small risk
exists for a damaging wind gust or brief tornado over northeast
Iowa and southwest Wisconsin through early evening.

There is still some uncertainty on the timing, location, and
coverage of the storms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms on
Wednesday could pose a risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this early evening in northeast
Iowa and southwest Wisconsin should storms develop.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Local storm report, May 15, 7:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     CASSVILLE               42.72N 90.99W
05/15/2017  E60 MPH          GRANT              WI   PUBLIC

            TREES DOWN. RELAYED VIA EM.

&&

CJA
Local storm report, May 15, 7:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     MONONA                  43.05N 91.39W
05/15/2017  E65 MPH          CLAYTON            IA   LAW ENFORCEMENT

0722 PM     HAIL             MONONA                  43.05N 91.39W
05/15/2017  E1.25 INCH       CLAYTON            IA   911 CALL CENTER

0742 PM     TSTM WND DMG     GUTTENBERG              42.79N 91.10W
05/15/2017                   CLAYTON            IA   911 CALL CENTER

            ROOFS BLOWN OFF A FEW HOMES AND POWER LINES DOWN

&&

SHEA
Special weather statement, May 15, 7:58 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
758 PM CDT MON MAY 15 2017

WIZ041-042-160130-
La Crosse-Monroe-
758 PM CDT MON MAY 15 2017

...A THUNDERSTORM WILL AFFECT NORTHEASTERN LA CROSSE AND NORTHERN
MONROE COUNTIES...

At 757 PM CDT, a thunderstorm was located over Cataract, or 7 miles
north of Sparta, moving east at 50 mph.

Pea size hail is possible with this storm.

This storm will be near...
  Fort Mc Coy around 805 PM CDT.
  Tomah around 815 PM CDT.

Other locations impacted by this storm include Warrens, Oakdale,
Wyeville, Jellystone Park Near Warrens and Shennington.

LAT...LON 4396 9098 4412 9096 4415 9031 4393 9031
TIME...MOT...LOC 0057Z 270DEG 45KT 4405 9081

Wetenkamp
Local storm report, May 15, 8:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             BRIDGEPORT              43.00N 91.05W
05/15/2017  E0.75 INCH       CRAWFORD           WI   911 CALL CENTER

&&

SHEA
Local storm report, May 15, 8:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     POTOSI                  42.69N 90.71W
05/15/2017  M50 MPH          GRANT              WI   EMERGENCY MNGR

&&
Local storm report, May 15, 8:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     POTOSI                  42.69N 90.71W
05/15/2017  U65 MPH          GRANT              WI   EMERGENCY MNGR

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:25 PM CDTSpecial Weather StatementARXGrant35 min
May 15, 7:27 PM CDTSevere Thunderstorm WarningARXCrawford, Grant48 min
May 15, 7:58 PM CDTSpecial Weather StatementARXMonroe32 min
May 15, 11:15 PM CDTSpecial Weather StatementARXLa Crosse45 min
May 15, 11:44 PM CDTAreal Flood AdvisoryARXLa Crosse3 hr
May 16, 12:15 PM CDTSpecial Weather StatementARXBuffalo30 min
May 16, 12:46 PM CDTSpecial Weather StatementARXTrempealeau74 min
May 16, 1:12 PM CDTSpecial Weather StatementARXClark, Jackson63 min
May 16, 3:06 PM CDTFlash Flood WatchARXBuffalo, Trempealeau13 hr
May 16, 4:17 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau58 min
May 16, 6:42 PM CDTSevere Thunderstorm WarningARXTaylor78 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.